Georgia, 2010Damaging Wind and Lightning Strikes in Georgia, September 21 to 22, 2010
September 21 to 22, 2010 · NWS FFC · 3 events in 3 counties and zones
S. As a consequence, temperatures remained well above normal late into the month, with high temperatures in the 90s many days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong summerlike subtropical ridge continued across the southeast U.S. As a consequence, temperatures remained well above normal late into the month, with high temperatures in the 90s many days. The western edge of the subtropical ridge was beginning to weaken during the last week of September, allowing moisture and better dynamics to creep into the western part of the state. With the abnormally high temperatures for late September, isolated to scattered thunderstorms developed across west central and parts of central Georgia during the mid and late afternoon hours and continued into the evening hours. The storms were brief, but did produce strong downburst wind gusts and frequent cloud-to-ground lightning. The storms generally dissipated after sunset, but isolated showers and thunderstorms redeveloped and spread into northwest Georgia during the late night and early morning hours, resulting in yet another lightning-related incident during the early morning hours of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 21, 2:00 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT TUE SEP 21 2010
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
WITH SOUTHEAST FLOW PROVIDING MOISTURE FROM THE ATLANTIC...A
BOUNDARY OVER W GA AND SB CAPE VALUES OVER 1000 J/KG...ISOLATED
SHOWERS AND THUNDERSTORMS WERE ABLE TO DEVELOP THIS AFTERNOON. HAVE
INCLUDED SLIGHT CHANCE FOR POPS IN THE EARLY OVERNIGHT PERIOD TO
ACCOUNT FOR THESE DIMINISHING STORMS.
UPPER LEVEL RIDGE ACROSS THE SE HAS SHIFTED OVER THE ATLANTIC OCEAN
WHILE THE SFC RIDGE ACROSS THE NE U.S. SLID OFF THE MID ATLANTIC
COAST. UPPER RIDGE WILL FLATTEN OUT ON WED. NAM/GFS/ECMWF ARE
HINTING AT INCREASED LOW LEVEL MOISTURE WEDNESDAY MORNING. SHORTWAVE
FORECAST TO MOVE ACROSS N GA WEDNESDAY AND THUS HAVE INCLUDED A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN
PORTION OF THE CWA. WITH SB/MU/ML CAPE VALUES AROUND 1000 J/KG WED
AFTERNOON...HAVE GONE AHEAD AND ADDED TS TO THE GRIDS. WED LOOKS TO
BE THE BEST CHANCE OF RAIN IN THE SHORT TERM.
UPPER RIDGE WILL BUILD BACK IN ACROSS THE SOUTHEAST FROM THE ATLANTIC
ON THURSDAY WHILE THE SFC RIDGE OVER THE ATLANTIC SHIFTS SOUTHWARD.
WILL REMAIN IN THIS PATTERN THROUGH THE REMAINDER OF THE SHORT TERM
WITH NO POPS IN THE FORECAST FOR THURSDAY AND THURSDAY NIGHT.
MET CONTINUES TO BEAT THE MAV ON LOW TEMPS...WILL HAVE TO SEE IF
THIS CHANGES OVER THE NEXT FEW DAYS AS WE HAVE SHIFTED TO SOUTHEAST
FLOW. GENERALLY USED A MAV/MET BLEND FOR TEMPS...WITH SOME
ADJUSTMENTS. TENDED TOWARD THE WARMER SIDE OF THE MODELS FOR LOWS
TONIGHT AND ADJUSTED TEMPS SLIGHTLY UP TOMORROW AS IT SEEMS THE
MODELS HAVE BEEN TOO COOL FOR MAX TEMPS. ALTHOUGH TEMPS WILL REMAIN
ABOVE NORMAL...NOT FORECASTING RECORD BREAKING TEMPS.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MAIN FEATURE OF THE LONG TERM WILL BE AN UPPER LEVEL
TROUGH THAT IS SITUATED ACROSS THE GREAT LAKES REGION/SOUTHERN
CANADA AT THE BEGINNING OF THE PERIOD. GFS/ECMWF SHOW FRONTAL
BOUNDARY APPROACHING N GA ON SATURDAY...BUT AFTER THIS...MODELS
BEGIN TO DIVERGE IN REGARDS TO A SOLUTION. ECMWF PUSHES THE
BOUNDARY THROUGH THE CWA BY SUNDAY NIGHT AND DEVELOPS AN UPPER
LEVEL CLOSED LOW OVER THE OHIO VALLEY REGION. THE GFS HOWEVER
LINGERS THE MOISTURE ACROSS N GA ON SUNDAY AND WRAPS THE MOISTURE
FROM THE BOUNDARY INTO AN UPPER LEVEL CLOSED LOW THAT SHIFTS
SOUTHWARD FROM THE UPPER MISSISSIPPI RIVER TO MISSISSIPPI AND THE
THE TN VALLEY REGION ON MONDAY. GFS LINGERS MOISTURE ACROSS THE
CWA THROUGH THE REMAINDER OF THE SHORT TERM WHEREAS THE ECMWF
CLEARS THE CWA OUT BY MONDAY. GIVEN DISAGREEMENT BETWEEN THE
MODELS IN THE LONG TERM...HAVE CONTINUED TREND OF PREVIOUS LONG
TERM FORECAST THAT HAS SLIGHT CHANCE SATURDAY THROUGH MONDAY.
11
&&
.AVIATION...
UPDATED 18Z...
ISOLATED TO SCT CU DEVELOPING THIS AFTERNOON...WITH SOME CONVECTION
ALONG THE AL/GA BORDER. DO NOT THINK THAT THIS WILL BE WIDESPREAD
ENOUGH TO IMPACT ANY TAFS...SO HAVE NOT INCLUDED TSRA OR CB
ANYWHERE...BUT MAY HAVE TO BE ADJUSTED IF NECESSARY. BIGGER CONCERN
IS WINDS. MOSTLY EAST FOR METRO SITES AND AHN...BUT SW WINDS AT CSG
AND MCN (ON THE OTHER SIDE OF THE BOUNDARY). MAY SEE BRIEF SW WINDS
AT ATL THIS AFTERNOON...BUT SHOULD SWITCH TO ALL EAST OVERNIGHT.
SOME BRIEF FOG/HAZE POSSIBLE AROUND SUNRISE...MUCH LIKE A REPEAT OF
THIS MORNING.
//ATL CONFIDENCE...UPDATED 18Z...
MEDIUM CONFIDENCE ON WIND DIRECTIONS THIS AFTERNOON AND EVENING.
HIGH CONFIDENCE ON SPEEDS THROUGH THE PERIOD AND DIRECTIONS AFTER
06Z.
MEDIUM CONFIDENCE CONVECTION NOT IMPACTING THE AIRPORT.
HIGH CONFIDENCE ON DEVELOPMENT OF HAZE WEDNESDAY MORNING.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 93 64 91 64 / 0 10 5 0 5
ATLANTA 70 91 69 90 69 / 10 10 5 0 5
BLAIRSVILLE 61 85 61 87 61 / 0 20 20 0 5
CARTERSVILLE 64 92 63 92 62 / 10 20 10 0 5
COLUMBUS 70 92 67 92 69 / 20 10 5 0 5
GAINESVILLE 68 90 68 89 68 / 0 20 5 0 0
MACON 65 93 64 93 67 / 10 10 5 0 0
ROME 64 93 63 93 62 / 20 20 20 0 5
PEACHTREE CITY 63 90 62 91 63 / 10 10 5 0 5
VIDALIA 70 93 66 91 68 / 0 10 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 21, 12:29 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
129 PM EDT TUE SEP 21 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221730-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
129 PM EDT TUE SEP 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE ACROSS THE AREA.
HOWEVER...A WEAK SURFACE BOUNDARY ACROSS THE STATE WILL HELP TO
PROVIDE FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING. THE BEST LOCATION FOR
THUNDERSTORMS WILL GENERALLY BE SOUTH OF A LINE FROM ROME...TO
ALPHARETTA...TO ATHENS.
.DISCUSSION...
INCREASING AFTERNOON TEMPERATURES HAVE LED TO CAPES CLIMBING TO
OVER 1500. A WEAK BOUNDARY ACROSS THE STATE WILL HELP TO PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT. COVERAGE WILL BE ISOLATED AT
BEST BECAUSE OF THE LACK OF SURFACE MOISTURE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 21, 4:17 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT TUE SEP 21 2010
GAZ042-212145-
517 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN CARROLL COUNTY UNTIL 545 PM EDT...
AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CLEM OR 5 MILES SOUTHWEST OF
CARROLLTON...MOVING NORTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOWELL...SEATON LAKE...CLEM...TREASURE LAKE...
ABILENE...BOWDON JUNCTION AND CARROLLTON.
Special weather statement, Sep 21, 4:21 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT TUE SEP 21 2010
GAZ052-212145-
521 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 MPH
WINDS IN HEARD COUNTY UNTIL 545 PM EDT...
AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF FRANKLIN...MOVING
NORTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HEARD COUNTY THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE FROLONA...ROOSTERVILLE AND EPHESUS.
Special weather statement, Sep 21, 4:26 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
526 PM EDT TUE SEP 21 2010
GAZ081-212200-
526 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 MPH
WINDS IN CRAWFORD COUNTY UNTIL 600 PM EDT...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED JUST EAST OF ROBERTA...MOVING NORTH AT
5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CRAWFORD COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HORNS...KNOXVILLE...ROBERTA...SANDY POINT AND
MUSELLA.
Special weather statement, Sep 21, 5:18 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT TUE SEP 21 2010
GAZ041-212245-
618 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 MPH
WINDS IN NORTHEAST HARALSON COUNTY UNTIL 645 PM EDT...
AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DRAKETOWN...MOVING NORTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HARALSON COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DRAKETOWN...EUBANK LAKE AND FELTON.
Special weather statement, Sep 21, 5:21 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 PM EDT TUE SEP 21 2010
GAZ041-212245-
621 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 MPH
WINDS IN NORTHEAST HARALSON COUNTY UNTIL 645 PM EDT...
AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF BUCHANAN...MOVING
NORTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
HARALSON COUNTY THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE BUCHANAN....DRAKETOWN...EUBANK LAKE AND FELTON.
Special weather statement, Sep 21, 5:34 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EDT TUE SEP 21 2010
GAZ067-068-212300-
634 PM EDT TUE SEP 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND 45 MPH
WINDS IN WESTERN PIKE AND NORTHESTERN MERIWETHER COUNTIES UNTIL 700
PM EDT...
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF HOLLONVILLE...
MOVING NORTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PIKE AND MERIWETHER COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE CONCORD...HILLTOP...GAY...HOLLONVILLE
AND ALVATON.
Lightning, Troup
- When
- September 21, 6:16 PM EST
- Where
- Troup County, Baughs Crossroads
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.920, -85.020
The Troup County 911 Center reported that lightning ignited a small grass fire in a field near Baughs Crossroads in southern Troup county.
Thunderstorm Wind, Harris
- When
- September 21, 7:29 PM EST to 7:30 PM EST
- Where
- Harris County, 5.7 mi NW of Mountain Hill to 5.8 mi NW of Mountain Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.778, -85.089
The Harris County Emergency Management Director reported that thunderstorm downburst winds blew over a chicken coop. The winds also blew in the front and back doors of a nearby barn. The doors were closed prior to the incident.
Lightning, Bartow
- When
- September 22, 6:30 AM EST
- Where
- Bartow County, 1.53 mi SSE of Cass
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.198, -84.844
The public reported damage to a light fixture in a home caused by a lightning strike. Other non-specific minor damage was also observed as a result of the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 21 to 30, 2010100 injured · $165,000 · 5 events
- Hail and Damaging Winds in Minnesota, September 21, 2010$5.0 million · 1.5 in hail · 6 events
- Hail and Damaging Winds in Illinois, September 21, 20101 injured · $1.0 million · 1 in hail · 27 events
- Hail and Damaging Winds in Michigan, September 21, 2010$850,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Iowa, September 21, 2010$661,000 · 1.75 in hail · 19 events
- Damaging Winds and Heavy Rain in Arizona, September 21, 2010$425,000 · 80 kt wind · 6 events
- Flash Flooding and Hail in Iowa, September 21, 2010$185,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Michigan, September 21, 20101 injured · $56,000 · 56 kt wind · 22 events
- Hail and Damaging Wind in Illinois, September 21, 2010$170,000 · 61 kt wind · 4 events
- Damaging Winds in Wisconsin, September 21, 2010$75,000 · 61 kt wind · 3 events
- Tornado and Hail in Wisconsin, September 21, 2010$1,000 · EF0 · 16 events
- Damaging Wind in Alabama, September 21, 2010$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260061, 260064, 260066.